Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 175, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2014, 12:34 AM CDT for 4 counties in Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2014, 12:34 AM CDT (05:34 UTC)
- Expired
- Jun 28, 2014, 1:17 AM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 12:40 AM CDT | HAIL 1 | 10 N Deerfield, KS | |
| Jun 28, 12:50 AM CDT | HAIL 1.5 | 11 N Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2653 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
241
WUUS53 KDDC 280534
SVRDDC
KSC055-075-093-171-280630-
/O.NEW.KDDC.SV.W.0175.140628T0534Z-140628T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT SAT JUN 28 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
KEARNY COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 130 AM CDT/1230 AM MDT/
* AT 1228 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM
SOUTHEASTERN HAMILTON COUNTY INTO CENTRAL AND NORTHERN KEARNY
COUNTY...SOUTHWEST SCOTT AND NORTHWESTERN FINNEY COUNTIES AND MOVING
NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKIN...DEERFIELD...HOLCOMB AND FRIEND.
THIS REPLACES THE WARNING PREVIOUSLY IN EFFECT FOR SCOTT...KEARNY
AND HAMILTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 10117 3827 10113 3830 10113 3842 10097
3816 10082 3803 10080 3774 10157 3793 10162
TIME...MOT...LOC 0531Z 245DEG 33KT 3791 10148
HAIL...1.50IN
WIND...60MPH
$$
FINCH1 follow-up statement
290
WWUS53 KDDC 280617
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
117 AM CDT SAT JUN 28 2014
KSC055-075-093-171-280627-
/O.CAN.KDDC.SV.W.0175.000000T0000Z-140628T0630Z/
SCOTT KS-KEARNY KS-HAMILTON KS-FINNEY KS-
117 AM CDT SAT JUN 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY...
SOUTHEASTERN HAMILTON...KEARNY AND SOUTHWESTERN SCOTT COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3827 10117 3827 10113 3830 10113 3842 10097
3816 10082 3803 10080 3774 10157 3793 10162
TIME...MOT...LOC 0617Z 245DEG 76KT 3793 10110
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:13 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jun 27, 6:13 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT Fri Jun 27 2014 ...Updated for the aviation discussion... .SHORT TERM...(This afternoon through Saturday) ISSUED AT 1128 AM CDT FRI JUN 27 2014 Later afternoon and evening thunderstorms are expected. The best chance for storms will be near the I70 corridor where capping is weaker and there is better moisture convergence. Thermodynamically, the setup is impressive with 3500 J/kg of SBCAPE, 8.5 C/KM lapse rates, and decent boundary layer dewpoints. A few problems with today's setup though. All the models show backing upper level winds and only about 35 kt of 0-EL shear. This suggests that storm mode tonight will likely be on the HP side. PWATs are forecast to be in the 1.5" range, which is well above normal. This also suggests storms with high precipitation efficiency. Feel the most discrete storms will be up in GLD's area, where mean flow and boundary layer winds are more orthogonal. There could be an isolated tornado up north, as the HRRR is indicating some updraft helicity. In addition, low level directional and speed shear is not that bad. Given the aforementioned upper level shear, it won't take long through before you get cold pools and resultant upscale growth, so that should cut down on the tornado chances. Precip will exit the area late tonight. Additional MCS activity is possible tomorrow afternoon, with better moisture convergence and lift along and east of Highway 283. .LONG TERM...(Saturday night through Friday) ISSUED AT 1214 PM CDT FRI JUN 27 2014 The main upper jet and storm track shifts north on Sunday then a northern branch upper trough swings across the Northern and Central Plains late Monday and Monday night with a chance for thunderstorms. Unsettled weather continues in back of the upper trough into Thursday with northwest flow aloft and more chances for showers and thunderstorms. By Friday and upper level ridge is forecast with dry weather for a change. At the surface, a deepening trough of low pressure in the Rockies will give strong southerly winds of 25 to 35 mph on Sunday, with a cold front moving across western Kansas late Monday and winds shifting to the north and gusty. Cooler temps will follow the front as high pressure builds into the Plains with weaker winds into mid next week. Lows will be mild in the 60s and 70s, with highs in the 90s Sunday and Monday, cooling into the 80s Tuesday into Thursday behind the cold front, then back into the 90s by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 608 PM CDT FRI JUN 27 2014 VFR conditions will prevail over the 3 taf sites, with the exception of KHYS, which will have MVFR cigs. A strong upper level wave will bring cold air over the region, and destabilize the atmosphere this evening. A line of strong storms will move east through western Kansas this evening, bringing thunderstorms near each Taf site for 2 to 3 hours. Vsbys could go down in any downpour, but for now, doubt any one Taf site will see the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 89 67 95 / 40 20 10 10 GCK 65 89 66 97 / 60 10 10 10 EHA 63 91 63 101 / 40 10 0 0 LBL 66 92 67 99 / 50 10 10 0 HYS 66 87 67 95 / 70 30 10 10 P28 69 88 70 94 / 20 30 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Burke
Hazardous weather outlook, Jun 27, 4:44 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 PM CDT FRI JUN 27 2014 KSZ030-031-043>046-061>066-074>081-084>090-282145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY NIGHT THROUGH THURSDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Jun 27, 11:19 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 PM CDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL 5 E HICKOK 37.56N 101.14W
06/27/2014 E0.88 INCH GRANT KS LAW ENFORCEMENT
1057 PM BLIZZARD 5 E HICKOK 37.56N 101.14W
06/27/2014 GRANT KS EMERGENCY MNGR
&&
BURKELocal storm report, Jun 27, 11:22 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1122 PM CDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL 5 E HICKOK 37.56N 101.14W
06/27/2014 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
BURKELocal storm report, Jun 27, 11:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 6 S SCOTT CITY 38.40N 100.91W
06/27/2014 SCOTT KS LAW ENFORCEMENT
A CATTLE TRUCK WAS BLOWN INTO THE DITCH. LOCATION IS
APPROXIMATE.
&&
GERARDSpecial weather statement, Jun 28, 12:06 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1206 AM CDT SAT JUN 28 2014 KSZ063-076-077-280545- FINNEY-GRAY-HASKELL- 1206 AM CDT SAT JUN 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN GRAY AND SOUTHERN FINNEY COUNTIES... AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF COPELAND...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3802 10040 3782 10022 3757 10073 3771 10086 TIME...MOT...LOC 0506Z 241DEG 32KT 3770 10070 FINCH
Local storm report, Jun 28, 12:11 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL SCOTT CITY 38.48N 100.91W
06/27/2014 E0.88 INCH SCOTT KS BROADCAST MEDIA
THE HAIL SIZE WAS REPORTED AT PENNY TO NICKEL SIZED.
&&
BURKELocal storm report, Jun 28, 12:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 AM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL KENDALL 37.94N 101.54W
06/28/2014 E1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:43 PM CDT | Special Weather Statement | DDC | Scott | 47 min |
| Jun 27, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Jun 27, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 61 min |
| Jun 27, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 46 min |
| Jun 27, 10:57 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 63 min |
| Jun 27, 11:17 PM CDT | Special Weather Statement | DDC | Grant | 43 min |
| Jun 27, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 65 min |
| Jun 27, 11:40 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 12 hr |
| Jun 27, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Stanton | 59 min |
| Jun 28, 12:06 AM CDT | Special Weather Statement | DDC | Gray | 39 min |
| Jun 28, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 54 min |
| Jun 28, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane | 57 min |
| Jun 28, 1:27 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 63 min |
| Jun 28, 1:35 AM CDT | Flash Flood Warning | DDC | Ness, Trego | 3 hr |
| Jun 28, 2:18 AM CDT | Flash Flood Warning | DDC | Finney, Gray, Kearny | 3 hr |
| Jun 28, 2:51 AM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Jun 28, 4:04 AM CDT | Flash Flood Warning | DDC | Finney, Gray, Hodgeman | 3 hr |
| Jun 28, 4:23 AM CDT | Areal Flood Warning | DDC | Ellis, Ness, Rush, Trego | 12 hr |
| Jun 28, 4:37 AM CDT | Areal Flood Warning | DDC | Grant, Haskell | 12 hr |
| Jun 28, 5:32 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Kearny | 12 hr |
| Jun 28, 3:46 PM CDT | Areal Flood Warning | DDC | Grant | 8 hr |
| Jun 28, 3:48 PM CDT | Areal Flood Warning | DDC | Finney, Gray | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.